Wisconsin, 2011

Hail and Damaging Wind in Wisconsin, April 10, 2011

April 10, 2011 · NWS DLH · 7 events in 3 counties and zones

By afternoon on April 10th, a surface low had moved close to the western tip of Lake Superior, ushering a warm and humid air mass into northwest Wisconsin. Thunderstorms developed quickly in the late afternoon but exited to the north and east after only several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

By afternoon on April 10th, a surface low had moved close to the western tip of Lake Superior, ushering a warm and humid air mass into northwest Wisconsin. Thunderstorms developed quickly in the late afternoon but exited to the north and east after only several hours. Some of the storms produced very large hail up to 3 inches in diameter and some damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 10, 1:29 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 10, 1:29 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
229 PM CDT SUN APR 10 2011

.DISCUSSION...
SHORT TERM CONCERN ON EXPECTED CONVECTION ALONG TRIPLE PT/WARM FRONT
LINGERING OVER THE SRN ZONES OF THE DLH CWA THIS
AFTERNOON/EVENING. AT 200 PM CONDITIONS IN THE WARM SECTOR RANGED
FROM 72/60 AT KRZN...TO 75/59 AT KHYR...AND 73/59 AT KPBH.
LOCATIONS NEAR LAKE SUPERIOR...ON THE NORTH SIDE OF THE WARM
FRONT...WERE REPORTING GUSTY NE WINDS AND A MARINE INFLUENCE
RESULTING IN AREAS OF DENSE FOG AND TEMPERATURES STRUGGLING TO
REACH THE MIDDLE 40S. NO SIGNIFICANT CHANGES TO DAYS 1-3 FCST. ONLY
MINOR ADJUSTMENTS TONIGHT FOR QPF IN LINE WITH LATEST HIGH- RES
MODELS.

THE 12Z WRF-NMM APPEARS TO HAVE BEST HANDLE ON CONVECTION AS IT WAS
THE ONLY HIGH RES SOLUTION THAT PICKED UP ON THE MCS THAT DEVELOPED
NEAR WALKER/CASS LAKE THIS MORNING AND TRACKED ACROSS THE IRON
RANGE/BOUNDARY WATERS REGION OF NE MN...CONTINUING OVER ONTARIO.
ALTHOUGH A SPARSELY POPULATED AREA...THERE WERE SEVERAL REPORTS
OF SIGNIFICANT WIND DAMAGE WITH THE STORM. THE WRF-NMM SIMULATED
REFLECTIVITY SUGGESTS CONVECTION INCREASES RAPIDLY IN COVERAGE
NEAR THE SFC LOW/PINE COUNTY...AROUND 21-22Z THEN SPREADS EAST
OVER WISCONSIN THROUGH THE EVENING AS THE SFC LOW LIFTS NE INTO
BAYFILED/ASHLAND COUNTY...AND EXITS OVER ERN LAKE
SUPERIOR/ONTARIO BY MON MORNING. RAIN...HEAVY AT TIMES...WILL BE
FOUND ON THE BACK SIDE OF THE LOW OVERNIGHT...TAPPERING OFF AFTER
MIDNIGHT.

WED THRU SUN...
LOOKS LIKE A WET PD SETTING UP FOR MOST OF THE WEEK WITH SLGT OR LOW
CHC POPS ALMOST EVERY DAY...ESPCLY OVR THE SRN ZONES. PD STARTS OUT
WITH A CFNT PUSHING THRU OUR CWA WED/WED NITE/THU. POPS DIMINISH
FROM NW TO SE DURING THIS PD...WITH A MENTION OF A RA/SN DURING THE
OVNGT HRS. THE FRONT BECMS QSTNRY THU/THU NITE...THEN BEGINS TO
MIGRATE BACK TO THE N AS A WFNT CONNECTED TO A STRONG SFC LOW THAT
DEVELOPS OVR THE SRN PLAINS. THE MODELS HAVE COME INTO MUCH BETTER
AGMT FOR THE THU-SUN PD ON POSITION AND TRACK OF THE LOW. SOME OF
THE REMAINING UNCERTAINTY INVOLVES THE STRENGTH OF THE HIGH OVR CN
FRI/SAT. DRY NERLY FLOW OUT OF SUCH HIGHS HAVE HISTORICALLY LIMITED
THE NWD PUSH OF MSTR/PRECIP AS THE SFC LOW MOVES NEWD TWRD THE CENT
GRT LKS. FOR NOW...SLGT POPS IN THE NW INCRSG TO CHC POPS OVR THE SE
SEEMED PRUDENT. LEFT SUN DRY AS HIGH PRESS REPLACES THE LOW. WITH NO
STRONG PUSH OF WARM AIR DURING THE PD...DO NOT EXPECT ANY SIG
WARMUPS. KEPT HIGHS GENERALLY IN THE 40S AND LOWS IN THE 20S OR
LOWER 30S. MENTIONED SN OR A RA/SN MIX FOR EACH NIGHT TIME PD.

.PREV DISCUSSION... /ISSUED 100 PM CDT SUN APR 10 2011/

AVIATION...UPDATE FOR 18Z TAFS
IFR CONDITIONS OR BELOW WILL CONT FOR THE REST OF THE AFTN/EVE AS
LOW PRESS SYSTEM MOVES FROM SWRN MN TO CENT LK SUP BY MIDNIGHT.
AREAS OF FG AND SCT SHRA WILL BE COMMON AT ALL TAF SITES. SOME
STORMS COULD BE SVR THIS EVE...ESPCLY OVR NWRN WI. LOOK FOR
CIG/VSBY TO IMPROVE OVNGT AND MON MRNG AS HIGH PRESS AND DRIER
AIR MOVE INTO THE REGION FROM THE W. STRONG GUSTY NWLY WINDS WILL
CONT THRU THE REST OF THE TAF PD...GRADUALLY SUBSIDING MON AFTN.

&&

.POINT TEMPS/POPS...
DLH  36  52  31  59 /  70  20  10  10
INL  34  52  30  61 /  80  10  10  10
BRD  38  56  34  65 /  70  10  10  10
HYR  43  54  31  65 /  70  40  10  10
ASX  40  55  33  63 /  80  60  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GRANING
EXTENDED/AVIATION....04
Hazardous weather outlook, Apr 10, 5:41 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
641 AM CDT SUN APR 10 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
641 AM CDT SUN APR 10 2011

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WEAK SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DIMINISH IN
INTENSITY THIS MORNING. THEN...IN THE AFTERNOON ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL REDEVELOP ACROSS THE UPPER
MIDWEST...INITIALLY OVER THE EASTERN SECTIONS OF MINNESOTA AND
SOUTHWEST WISCONSIN IN THE EARLY AFTERNOON. THESE STORMS WILL
MOVE TO THE NORTH AND EAST THROUGH THE AFTERNOON AND AFFECT THE
EASTERN HALF OF THE DULUTH FORECAST AREA...MAINLY EAST OF A LINE
FROM BRAINERD TO ELY. SOME OF THESE STORMS COULD BECOME
SEVERE...WITH THE GREATEST CHANCE OVER THE WISCONSIN COUNTIES. THE
MAIN THREAT THIS AFTERNOON AND EARLY THIS EVENING WILL BE
TORNADOES...LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAINFALL. AREA RIVERS...ALONG WITH SMALL CREEKS AND
STREAMS...AND URBAN AREAS PRONE TO FLASH FLOODING WILL BE AT RISK
OF FLOODING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-111030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
641 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 10, 3:03 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
403 PM CDT SUN APR 10 2011

WIZ001>004-006>009-102115-
ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN-
403 PM CDT SUN APR 10 2011

...RAPIDLY DEVELOPING THUNDERSTORMS...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ALONG A COLD FRONT IN WESTERN
WISCONSIN. RESIDENTS IN THE AREAS OF SPOONER...SOLON SPRINGS...THE
HAYWARD LAKES...AND TURTLE FLAMBEAU FLOWAGE CAN EXPECT THESE STORMS
TO AFFECT THEM THROUGH THE EVENING. SOME OF THESE STORMS WILL HAVE
THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND POSSIBLE TORNADOES. PLEASE STAY ALERT TO THE
LATEST SEVERE WEATHER WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4539 9069 4563 9070 4563 9210 4645 9190
      4625 8991 4599 8991 4597 9003 4539 9003
      4537 9055

GRANING
Special weather statement, Apr 10, 3:17 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
417 PM CDT SUN APR 10 2011

WIZ001-102145-
DOUGLAS-
417 PM CDT SUN APR 10 2011

...RAPIDLY DEVELOPING THUNDERSTORM IN NORTHWEST DOUGLAS COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 11 MILES SOUTHWEST OF SOUTH RANGE...
MOVING NORTHEAST AT 60 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  SOUTH RANGE AND SUPERIOR BY 425 PM...
  WENTWORTH BY 430 PM...

THIS STORM WAS DEVELOPING RAPIDLY. BE ALERT FOR ANY POSSIBLE
WARNINGS AND SEEK SHELTER INDOORS.

LAT...LON 4650 9223 4673 9205 4671 9203 4671 9199
      4669 9192 4670 9188 4670 9179 4675 9161
      4675 9158 4641 9206

LAMERS
Special weather statement, Apr 10, 3:19 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
419 PM CDT SUN APR 10 2011

MNZ011-019-102145-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
419 PM CDT SUN APR 10 2011

...FAST MOVING STRONG STORM APPROACHING COOK...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF COOK...MOVING
NORTHEAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND GUSTS
AROUND 50 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  COOK AND ANGORA BY 430 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 4815 9261 4793 9239 4763 9285 4778 9299

GRANING
Special weather statement, Apr 10, 3:56 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT SUN APR 10 2011

WIZ001-002-102215-
BAYFIELD-DOUGLAS-
456 PM CDT SUN APR 10 2011

...STRONG STORM APPROACHING IRON RIVER...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF BRULE...MOVING NORTHEAST AT 45
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 50 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  BRULE BY 510 PM...
  IRON RIVER BY 515 PM...

LAT...LON 4667 9154 4657 9127 4623 9157 4632 9180

GRANING
Special weather statement, Apr 10, 4:04 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
504 PM CDT SUN APR 10 2011

MNZ012-020-102230-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
504 PM CDT SUN APR 10 2011

...STRONG STORM OVER LAKE SUPERIOR APPROACHING SILVER BAY...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF TWO HARBORS...MOVING NORTHEAST
AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WIND GUSTS
AROUND 40 MPH...AND BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  CASTLE DANGER BY 515 PM...
  SILVER BAY AND BEAVER BAY BY 525...

LAT...LON 4738 9113 4731 9120 4712 9145 4707 9156
      4701 9163 4695 9176 4747 9139

GRANING
Special weather statement, Apr 10, 4:22 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
522 PM CDT SUN APR 10 2011

WIZ002-003-008-102300-
ASHLAND-BAYFIELD-SAWYER-
522 PM CDT SUN APR 10 2011

...STRONG THUNDERSTORM MOVING TOWARDS ASHLAND COUNTY...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR CHIPPEWA LAKE...MOVING NORTHEAST
AT 65 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  CLAM LAKE AND NAMEKAGON BY 535 PM...
  MORSE BY 550 PM...
  MELLEN AND HIGH BRIDGE BY 555 PM...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

THIS STORM IS APPROACHING SEVERE LEVELS. BE ALERT FOR ANY WARNINGS.

LAT...LON 4597 9136 4653 9077 4633 9054 4625 9055
      4625 9045 4623 9045 4585 9116

LAMERS

The radar

The Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sawyer

When
April 10, 4:35 PM CST
Where
Sawyer County, 2.37 mi NW of Loretta
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
45.900, -90.890

A few large poplar trees were blown down. Half-inch diameter hail was also received.

Hail, Price

When
April 10, 4:53 PM CST
Where
Price County, Park Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.930, -90.450

Hail, Ashland

When
April 10, 4:56 PM CST
Where
Ashland County, Marengo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.420, -90.820

Hail, Ashland

When
April 10, 5:04 PM CST
Where
Ashland County, 1.68 mi SE of Odanah
Measured
3 in hail
Property damage
$2,000
Reported by
Public
Coordinates
46.600, -90.680

Oblong and spiky hail stones up to 3 inches in diameter fell near the town of Odanah.

Hail, Ashland

When
April 10, 5:07 PM CST
Where
Ashland County, 0.94 mi SSE of Odanah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.607, -90.695

Hail, Ashland

When
April 10, 5:08 PM CST
Where
Ashland County, Odanah
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.620, -90.700

Hail, Price

When
April 10, 5:40 PM CST
Where
Price County, 1.18 mi NE of Kaiser
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.930, -90.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293897, 293898, 293899, 293900, 293901, 293902, 293903.